Daily Aspirin Linked To Brain Bleeding In Senior Citizens

A daily aspirin has been linked to brain bleeding in senior citizens, a study released this week shows.

 

Many doctors recommend that seniors take an aspirin a day to protect their hearts. But, according to the new research results, taking a daily low dose aspirin has no benefit and may even increase your risk of a life-threatening brain-bleed.

 

 

daily aspirin

 

Daily Aspirin: Study Results

The researchers at the University of Texas Medical Center reviewed thirteen studies, totaling 130,000 patients. They found that brain-bleeding was 37 percent higher in patients who took a daily aspirin compared those who took nothing or a placebo. This report supports the finding of previous research which showed that seniors with no history of heart disease should not take a daily aspirin.

 

Recommendations

A daily aspirin can help seniors and younger age groups if they have previously had a heart attack or stroke. In their case, the aspirin prevents blood platelets from clumping together and forming blood clots leading to a heart attack or stroke.

 

However, for seniors over the age of 70 who have never had a heart attack, the everyday aspirin is not recommended. Blood vessels in this age group are thinner and more susceptible to rupture.
For younger age groups — under age 70, consult your doctor. In certain cases, such as type-2 diabetes, an aspirin can help reduce heart attacks by 12 percent. Nevertheless, even in this group, risk for brain-bleeding increased by 29 percent, according to a study published last year.

Finally, for those taking the aspirin, be alert to signs of brain bleeding.

 

These include a bad headache, vomiting, dizziness, confusion, and slurred speech. If you have such symptoms, call your doctor immediately or head to the emergency room.

 

If you fall and bump your head, even if not painful, go immediately to the emergency room. A minor head blow combined with blood-thinning aspirin, can be life-threatening.

Posted in

Leave a Comment